Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2016, 3:20 PM MST for La Paz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2016, 3:20 PM MST (22:20 UTC)
- Expired
- Aug 17, 2016, 3:49 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 148 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 3128 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WUUS55 KPSR 172220 SVRPSR AZC012-172300- /O.NEW.KPSR.SV.W.0041.160817T2220Z-160817T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 320 PM MST WED AUG 17 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA... ALONG INTERSTATE 10 AND THE HIGHWAY 60 FORK. * UNTIL 400 PM MST * AT 319 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BRENDA...OR 40 MILES SOUTHEAST OF PARKER...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BRENDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3356 11388 3352 11408 3392 11411 3389 11386 TIME...MOT...LOC 2219Z 005DEG 7KT 3360 11400 $$ HV
2 follow-up statements
686 WWUS55 KPSR 172237 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 337 PM MST WED AUG 17 2016 AZC012-172300- /O.CON.KPSR.SV.W.0041.000000T0000Z-160817T2300Z/ LA PAZ AZ- 337 PM MST WED AUG 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR CENTRAL LA PAZ COUNTY... MAINLY FOR THE AREA IN LAZ PAZ COUNTY FROM THE INTERSECTION OF INTERSTATE 10 AND U.S. 60...NORTH TO THE COMMUNITY OF BOUSE... AT 334 PM MST...DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR THE KOFA WILDLIFE REFUGE...OR 41 MILES SOUTH OF PARKER...TO JUST SOUTH OF THE TOWN OF BOUSE...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... BRENDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3356 11388 3352 11408 3392 11411 3389 11386 TIME...MOT...LOC 2234Z 005DEG 7KT 3357 11400 $$ HV
367
WWUS55 KPSR 172249
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST WED AUG 17 2016
AZC012-172256-
/O.CAN.KPSR.SV.W.0041.000000T0000Z-160817T2300Z/
LA PAZ AZ-
349 PM MST WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PAZ COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA IN LA
PAZ COUNTY FROM THE INTERSECTION OF INTERSTATE 10 AND THE U.S. 60...
NORTH TO THE COMMUNITY OF BOUSE IS CANCELLED. STRONG THUNDERSTORMS
IN THE AREA HAD WEAKENED CONSIDERABLY AT 345 PM MST.
LAT...LON 3356 11388 3352 11408 3392 11411 3389 11386
TIME...MOT...LOC 2242Z 005DEG 7KT 3355 11400
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:26 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 17, 2:26 PM MST, 54 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 226 PM MST WED AUG 17 2016 .SYNOPSIS... Very warm conditions today will gradually trend cooler through the end of the week, but highs should still stay at or above seasonal normals. Modest monsoon moisture levels look to persist through the weekend with good chances of daily high terrain storms and slight chances across the deserts. The main threat with these storms will be gusty downdraft winds and patchy blowing dust over the deserts. && .DISCUSSION... Very warm temperatures already observed across southeast CA with the latest ob out of Imperial County Airport was 112F with several hours of afternoon heating to go. Excessive Heat Warning remains in effect through this evening. Further lowering of UL heights with strong troughing building southward out of the Great Basin will gradually allow for temperatures to see some subtle cooling by 3 to 5 degrees and temps should fall out of heat warning criteria/heat impact level thresholds. LL moisture convergence /700mb/ is better aligned across northern AZ, more from Prescott and points north, where storm activity is currently blossoming. Also sampled on the 700mb is a weak high center, per SPC MesoAnalysis/RAP, stationed over Yuma County AZ, which has put a damper on any shower or storm activity across western portions of AZ far. Even southern portions of the Rim and the White Mountains are quiet at time of writing. In addition to 700mb circulation, significant drying has been noted at the surface with Phoenix's current dewpoint sitting at 44F. Thinning LL moisture along with subsident flow through a fair bit of the LL/ML column will give us little to work with in terms of instability and storm fuel later this evening. As is typical with most low-grade Monsoon evenings, multiple outflow intersections will be needed this evening to restore any BL moisture and sustain possible storm activity. Storm motion and top blowoff are heading away from the forecast area with southwesterly flow noted aloft. However, the best moisture surface remains along the Colorado River Valley and some storm backbuilding towards a PWAT surface of 1.25" or so is possible. Current 500mb temperatures range from a fairly typical summer value of -5C over southeast California to -8 to -9C over northern and eastern Arizona. A 500mb temperature of -8C falls around the 10th percentile of climo. These colder than normal temperatures aloft extend above 500mb and stem from a developing low pressure trough over the Southwestern U.S. This colder air aloft is forecast to persist for several days, likely through the weekend, and will result in steep mid level lapse rates. As this upper level trough deepens and digs southward along the California coast, a modest 300mb jet max will enter the base of the trough tonight into Thursday allowing for continued broad difluent flow over our entire area. Though moisture levels will remain limited, the combination of steep lapse rates and difluent flow will promote a more active storm environment than earlier anticipated. Still think majority storm activity will be focused over high terrain areas. Any stronger storms may result in strong downdraft winds, maybe even a few severe gusts. Gusty outflow winds will likely result in localized patchy blowing dust, but at this point don't feel storms will be organized enough for any large dust storms. Temperatures over the past couple days have exceeded forecast guidance by a couple degrees with most desert spots hitting 110F or above. Some subtle cooling should occur today, but not much. The Excessive Heat Warning over Imperial County for today looks good as 115F at some locales looks reasonable. Other locations such as Blythe, Parker, and Yuma will approach excessive heat criteria, but should fall just short. Some gradual cooling should take place into the weekend as moisture levels increase slightly and 850mb temperatures drop from around 29C to 25-27C. A fairly significant shift in model guidance points toward a more active storm environment this weekend. Model consensus shows the upper level trough off the Southwest U.S. coast on Thursday slowly drifting eastward into southern California sometime this weekend. This will promote a more moist southerly flow keeping moisture levels high enough for storms over the lower deserts. Abnormally cold temperatures aloft will remain over the Desert Southwest while weak dynamics associated with the upper level low should promote at least isolated to scattered storm activity. Have increased PoPs a good amount for Saturday and Sunday because of this model shift. This pattern may last into early next week, but model spread increases quite a bit. Will keep at least broad brushed slight chance to chance PoPs for next Monday and Tuesday. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Expect mostly light southeasterly winds with along with some occasional south and southwesterly breezes through the late afternoon. Few to sct mid to high clouds will become occasionally broken from 10 to 20Kft during the evening and overnight hours. Northerly to easterly outflow breezes are possible this evening from distant thunderstorms beginning about 03 to 05Z. Through the evening volume push at KPHX, thunderstorm activity is not expected to impact the terminal airspace. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will be light and favor the south to southeast along with some breezes from the southwest and west by the early evening. Otherwise expect partly cloudy skies with few to sct mid to high clouds. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday... Expect seasonably hot temperatures with near normal daytime high temperatures and a slight to occasionally moderate chance of thunderstorms each afternoon, especially in the higher elevations. Minimum humidities will range from 17 percent in the lower deserts to 25 to 37 percent in the high country. Overnight recoveries will be good to excellent. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ033. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Nolte/Kuhlman AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Aug 17, 2:50 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST WED AUG 17 2016
AZZ021-172230-
WEST CENTRAL DESERTS AZ-
250 PM MST WED AUG 17 2016
...SPECIAL WEATHER STATEMENT...
AT 249 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRENDA...OR 35 MILES SOUTHEAST OF PARKER...MOVING NORTHEAST AT
15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOUSE AND BRENDA.
LAT...LON 3354 11402 3371 11411 3397 11406 3396 11389
3371 11374
TIME...MOT...LOC 2149Z 244DEG 14KT 3367 11399
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:08 PM MST | Special Weather Statement | PSR | Gila | 37 min |
| Aug 16, 5:18 PM MST | Areal Flood Advisory | PSR | Gila | 117 min |
| Aug 16, 5:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 16, 6:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Aug 16, 6:40 PM MST | Blowing Dust Advisory | PSR | 62 min | |
| Aug 16, 6:43 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 32 min |
| Aug 17, 2:50 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Aug 17, 3:26 PM MST | Blowing Dust Advisory | PSR | 94 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.